Heroin – How Big Is the Drug Threat?
According to the Drug Enforcement Administration’s 2017 National Drug Threat Assessment, “Heroin poses a serious public health and safety threat to the United States.” There are several reasons for this:
- Overdose risk – Even though there are 10 times as many prescription painkiller misusers as there are heroin users, there are only twice as many overdose deaths.
- Production – The amount of heroin potentially produced in Mexico in 2016 was more than triple the amount produced in 2013. 93% of heroin seizures in America originate in Mexico.
- Purity – Mexican heroin that has been “cut” for retail sale has an average purity of 41%, compared to just 19% for retail heroin from Southwest Asia. In 1981, the average purity was just 10%.
- Price – Heroin costs less than a pack of cigarettes.
- Availability – Among the DEA’s 21 field of patients, 11 ranked heroin as the #1 drug threat, and another 6 placed it at #2. In addition, 44% of law enforcement agencies responding to the 2017 National Drug Threat Survey called heroin the largest drug threat in their local area. In 2007, that percentage was just 8%.
This was especially true on the East Coast – 84% of responding agencies in Philadelphia and New Jersey chose heroin as the greatest drug threat, as did 77% of those in New York and 65% of those in New England.
- Adulteration – To boost potency and to increase the profit margin, cartels are increasingly mixing in – or even substituting – much-stronger fentanyl for heroin. In 2016, 44% of the drug overdose deaths in New York City involved fentanyl.
- Number of users – According to the American Society of Addiction Medicine, in 2015, there were 591,000 people who met the criteria for a Substance Use Disorder that involved heroin.
The Frightening Truth about Heroin Overdose Deaths
Between 2010 in 2015 heroin-related overdose fatalities in the United States jumped by 328%. Even more alarming, the Centers for Disease Control and Prevention has estimated that the number of heroin overdose deaths is actually undercounted by 30%. Take a look at the number of heroin-related deaths just in the past few years:
- 2012: 5925
- 2013: 8257 (+39%)
- 2014: 10,574 (+28%)
- 2015: 12,989 (+23%)
- 2016: 13,219 (+1.8%)
- 2017: 15,446 estimated (+17%)
How Does a Heroin Overdose Kill?
“Heroin makes someone calm and a little bit sleepy, but if you take too much then you can fall asleep, and when you are asleep your respiratory drive shuts down. Usually when you are sleeping, your body naturally remembers to breathe. In the case of a heroin overdose, you fall asleep and essentially your body forgets.”
~Dr. Karen Drexler, Emory University
Heroin and other opioids – prescription painkillers (OxyContin, Vicodin, etc.) and synthetics (fentanyl, U-47700, etc.) – are central nervous system depressants. This means that at any dose they can slow the user’s heartbeat and suppress their breathing.
Opioids primarily kill through respiratory depression – when the rate of breathing is inadequate to supply the person with the oxygen they need to survive.
Because an opioid overdose also causes unconsciousness, it is very possible for the person to die because of pulmonary aspiration – the medical term for choking on one’s own vomit.
How dangerous is heroin?
- Annually, 1 out of 4 heroin users will overdose.
- 70% of heroin abusers will overdose at least once during their lifetime.
- CNN reports that 17% of overdose deaths are among first-time users.
Even more telling, the long-term use of heroin is much more likely to cause death than some other drugs of abuse. After 30 years of use:
- 16% of heroin users have died, compared to
- 6.5% cocaine users
- 1.5% of meth users
The risk of death is greatly magnified when heroin is used in combination with another depressant such as alcohol or a benzodiazepine tranquilizer – Xanax, Valium, Klonopin, etc. In fact, 70% of overdoses – and 95% of those that are fatal – involve more than one substance.
Why Is Overdose So Risky for Heroin Addicts?
There are four main reasons why heroin addicts overdose so often.
First, regular heroin users will develop a tolerance for the drug. This means that they need higher and higher doses to achieve their desired “high”. But their intoxication tolerance increases much faster than their tolerance for overdose. In other words, the amount they “need” to take may be greater than they can safely handle.
Second, the purity and potency can vary widely between different batches of heroin. There is no easy way to determine the difference.
Third, Mexican cartels routinely cut their shipments with fentanyl, which is 50 times stronger than heroin. Sometimes, they completely switch out the two substances. They do this to boost potency and increase profits. Fentanyl is far cheaper to produce than heroin.
This is a deadly problem, because users never know what drug they are actually receiving.
What Are the Warning Signs of a Heroin Overdose?
Heroin overdoses can be particularly hard to notice, because a person experiencing a “normal” high will often nod off and pass out. At first, this is virtually indistinguishable from an overdose emergency. Here are the warning signs and symptoms that can help you identify a heroin/opioid overdose:
- Blue lips or fingertips (reported in 20% of cases)
- “Gurgling”, gasping, or snoring sounds – also described as the “death rattle” (16%)
- Seizures or muscle rigidity (13%)
- Foaming at the mouth (6%)
- Confusion or strange behavior before passing out (6%)
- Skin discoloration: Light-skinned people – bluish-purple or Dark-skinned people – ashen or gray
- Slow, shallow breathing
- Week, barely detectable pulse
- Extremely low blood pressure
- Pinpoint pupils
- Cold and clammy skin
- Discolored tongue
There are important things to keep in mind about a suspected heroin or opioid overdose:
FIRST, a person who is very high will still respond to outside stimulus – being shaken, hearing their name called, pain, etc. On the other hand, a person who is overdosing will usually be completely unresponsive.
SECOND – and most importantly – people do not usually die immediately from an opioid overdose. In actuality, it takes between 1 and 3 hours. There is still time for someone else to act to save their life.
Responding to a Heroin Overdose
The Harm Reduction Coalition has released guidelines of what to do during a heroin/opioid overdose emergency.
First, assess the warning signs, checking for:
- Breathing – if they are not breathing, give a few rescue breaths
- Ability to speak
- Lip, fingertip, and skin color
Next, if you are unable to get a response by shaking them or calling their name, try direct pain stimulation:
- Vigorously rub your knuckles into their sternum or, alternately, on their upper lip.
If they respond, try to get them to wake up and focus. Talk to them. If they complain of a tightness in their chest or a shortness of breath, call 911. Do not let them go back to sleep.
If they do NOT respond, this is a medical emergency – call 911.
While waiting for first responders, place the person in the “recovery position” – on their side, with one of their knees bent for support. This keeps their airway clear and prevents them from choking on their own vomit.
If you have an opioid overdose reversal drug, now is the time to administer it.
Naloxone is the generic name for the for brands Evzio and Narcan. It is an emergency medication used to reverse an opioid overdose. It is available as an injectable or as a nasal spray. When used promptly and properly, it helps restore normal breathing.
Naloxone works rapidly – within 2-3 minutes, it binds directly to the opioid receptors within the brain and blocks the further uptake of any more opioid molecules for the next 90 minutes. More importantly, it dislodges those opioid molecules that are already in place. This reverses the overdose and restores natural respiration.
It also immediately sends the person into opioid withdrawal. The symptoms, while unpleasant, are not dangerous:
- Painful headache
- Runny nose
- Profuse sweating
- Nausea, vomiting, and diarrhea
- Muscle pain
The medication is effective at reversing an overdose caused by ANY opioid –
- Natural – morphine, opium, codeine
- Semi-synthetic – heroin, buprenorphine, oxycodone (Percodan, Percocet, OxyContin), hydrocodone (Vicodin), hydromorphone (Dilaudid)
- Synthetic – fentanyl, morphine, carfentanil, U-47700, Pink, Gray Death
It is important to note that naloxone is NOT an effective antidote for other kinds of overdoses – benzodiazepines, barbiturates, etc. When in doubt, however, ALWAYS administer naloxone. If you suspected drug IS an opioid, it can reverse the overdose and save the victim’s life. If the drug is NOT an opioid, naloxone will have no adverse effect.
Additionally, when stronger opioids such as fentanyl are involved, it may be necessary to administer multiple doses of naloxone.
How Effective Is Naloxone?
Naloxone saves lives that would otherwise be lost to fatal overdose. The Centers for Disease Control and Prevention reports that:
- Between 1996 and June of 2014, over 152,000 naloxone kits were dispensed to non-medical personnel.
- More than 26,000 opioid overdoses were reversed as a result.
- 81% of those kits were given to drug use.
- 83% of the reversals were performed by drug users.
- Heroin was the causal drug in 82% of cases.
These numbers clearly indicate how easy-to-use and effective naloxone truly is. In fact, in 2014, Eric Holder, serving as US Attorney General, said, “Addiction to heroin and other opiates – including certain prescription painkillers – is impacting the lives of Americans in every state, in every region, and from every background and walk of life – and all too often, with deadly results. Used in concert with Good Samaritan laws, which grant immunity from criminal prosecution to those seeking medical help for someone experiencing an overdose, naloxone can save lives.”